The Washington Post – The Food and Drug Administration warned Thursday that children and adolescents should not be prescribed cough and cold medicines containing codeine and hydrocodone because of serious safety risks posed by the opioid ingredients.
The agency said it is requiring manufacturers to change the wording on their labels to make clear that such products should not be used for anyone younger than 18. Common side effects of opioids include headache, dizziness and vomiting. Greater dangers include breathing difficulties and even death.
The FDA also said it is requiring manufacturers to add new safety warnings for adult use — including an expanded boxed warning, the most prominent kind — spelling out the risks of using medications with codeine and hydrocodone.
The new warnings are consistent with the labels on other drug products with opioids, including painkillers.
Read more at The Washington Post.